Michigan, 2010

Hail in Michigan, September 6, 2010

September 6, 2010 · NWS MQT · 1 event in 1 county or zone

A low pressure trough moving through the Upper Great Lakes produced thunderstorms with large hail at Cedar River on the evening of the 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure trough moving through the Upper Great Lakes produced thunderstorms with large hail at Cedar River on the evening of the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 6, 2:25 PM CST, 9 hours 10 minutes earlier.

Area forecast discussion, Sep 6, 2:25 PM CST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
425 PM EDT MON SEP 6 2010

.SHORT TERM /TONIGHT AND TUESDAY/...

MAIN CONCERN DURING THIS PERIOD IS THE EVOLUTION OF LOW PRESSURE
OVER EASTERN NEBRASKA AND ITS IMPACT ON UPPER MICHIGAN AS IT CROSSES
LAKE SUPERIOR ON TUESDAY.

LINGERING S/W WHICH BROUGHT SOME ISOLD SHOWERS TO UPPER MICHIGAN
OVERNIGHT AND THIS MORNING CONTINUES TO SPARK OFF SCATTERED SHOWERS
AND THUNDERSTORMS...MAINLY OVER THE SOUTH HALF OF MENOMINEE COUNTY.
EXPECT THESE STORMS TO SHIFT EAST INTO LAKE MICHIGAN AS THE S/W
CONTINUES TO TRACK OFF TO THE EAST.

LOOK FOR THE SFC LOW OVER EASTERN NEBRASKA TO SHIFT INTO NORTH
CENTRAL MN BY 06Z TONIGHT AND THEN TO CENTRAL LAKE SUPERIOR BY 18Z
TUESDAY. A LINE OF SHOWERS ALONG THE WARM FRONT ASSOCIATED WITH THIS
LOW WILL MOVE TO THE WI BORDER JUST BEFORE 00Z THIS EVENING. MODEL
PROGS SHOW THIS LOW IS QUITE STRONG WITH 500MB HEIGHT FALLS
APPROACHING 20DM...THOUGH OVERALL NOT AS STRONG AS THE FRIDAY
NIGHT/SATURDAY SYSTEM. GUIDANCE IS IN GOOD AGREEMENT WITH THIS
SYSTEM WEAKENING AS IT CROSSES THE LAKE...LIKELY OWING TO THE COOLER
WATER TEMPERATURES ACROSS LAKE SUPERIOR. NONETHELESS THIS LOW WILL
STILL CREATE A BROAD AREA OF PRECIPITATION AND GALES ACROSS THE
MARINE AREAS AS IT SHIFTS THROUGH THE REGION OVERNIGHT AND TUESDAY.
DRY SLOT WILL LIMIT PRECIPITATION ACROSS THE CENTRAL AND EASTERN
ZONES LATE TONIGHT INTO TUESDAY MORNING AND HAVE ADJUSTED THE
PROBABILITY OF PRECIPITATION GRIDS TO REFLECT THIS. IN FACT EXPECT
PRECIPITATION TO END EAST OF LINE FROM MQT TO IMT FOR TIME LATE
TONIGHT/TUES MORNING. WRAP AROUND MOISTURE IN THE WAKE OF THE LOW
WILL ALLOW FOR LINGERING SHOWERS THROUGHOUT THE DAY TOMORROW. A LOOK
AT INSTABILITY SHOWS THUNDER POTENTIAL SHOULD BE DIMINISHED
OVERNIGHT AS MUCAPES SUPPORT ONLY SHOWERS AFTER 12Z TUE.

.LONG TERM...TUE NIGHT THROUGH MONDAY

TUE NIGHT...AS THE LOW PRESSURE SYSTEM DEPARTS TO THE EAST LATE
TUE...COLD ADVECTION IN A MOIST CYCLONIC NWRLY FLOW WILL SUPPORT LAKE
ENHANCED RAIN SHOWERS. MODELS INDICATE 850 MB TEMPS WILL DROP TO
AROUND 2C GIVING A LAKE SFC DELTA-T OF 13C OR GREATER. EXPECT
SCT/NMRS -SHRA ACROSS MUCH OF THE NRN CWA FAVORED BY NW FLOW. THE
GREATER COVERAGE WILL BE OVER ERN COUNTIES WHERE LONGER FETCH ACROSS
THE LAKE WILL BE MORE FAVORABLE. AS THE SFC LOW MOVES INTO ERN LAKE
SUPERIOR TUE EVENING...A VERY TIGHT GRADIENT JUST TO THE WEST OF THE
LOW/TROUGH(PER 12Z NAM AND RUC13GSD)AIDED BY THE RELATIVELY WARM LAKE
WILL LEAD TO STRONG WINDS. THE MAIN FOCUS SHOULD BE ACROSS S CNTRL
LAKE SUPERIOR INTO FROM KEWEENAW COUNTY TO ALGER COUNTY WHERE A WIND
ADVISORIES MAY BE NEEDED.

WED...AS DEEPER MOISTURE SLOWLY SLIDES TO THE EAST...LAKE EFFECT
RAIN SHOWERS WILL TAPER OFF OR END ON WED AS HIGH PRESSURE AND DRIER
AIR BUILDS IN FROM THE WEST. HIGHEST 30-40 POPS WILL BE OVER ERN
COUNTIES FOR ANY LINGERING LAKE EFFECT RAIN SHOWERS MAINLY IN THE
MORNING HRS.

THU...ANY ISOLATED SHRA OVER ERN COUNTIES WILL END WED EVENING AS
THE MID LEVEL/SFC RIDGE BUILDS OVERHEAD AND PROVIDES DRY WEATHER
INTO THU.

FRI-MON...A BLEND OF THE 06Z/12Z GFS AND 00Z ECMWF WAS USED AS THE
MODELS HAVE COME INTO BETTER AGREEMENT IN SHOWING THE PREVIOUS ECMWF
FCST OF A SLOWER ONSET OF PCPN INTO THE WRN LAKES FROM FRI NIGHT
INTO SAT. UNCERTAINTY INCREASES BY SAT NIGHT INTO SUN WITH FCST
DETAILS BUT KEPT TREND TOWARD DRIER WEATHER AS THE SFC TROUGH SLIDES
EAST OF THE AREA AND 850 TEMPS AND 850-700 MB MOISTURE LOOK MARGINAL
TO SUPPORT ADDITIONAL LAKE ENHANCED PCPN IN NW FLOW REGIME. RIDGING
SHOULD BUILD IN BY LATER SUN INTO MON PER ECMWF AND GFS ENS MEAN.
THE 12Z GFS WAS SUBSTANTIALLY FASTER IN BRINGING IN THE NEXT
SHORTWAVE AND SFC LOW.

&&

.AVIATION /FOR THE 18Z TAFS/...

LOW PRESSURE OVER EASTERN NEBRASKA WILL SLOWLY MOVE TOWARDS THE
GREAT LAKES...CROSSING LAKE SUPERIOR TOMORROW. AHEAD OF THE SYSTEM
THIS EVENING AND TONIGHT...RAIN SHOWERS AND ISOLATED THUNDERSTORMS
WILL MOVE INTO UPPER MICHIGAN ALONG WITH MVFR CIGS AT BOTH TAF SITES
AND POSSIBLY IFR CIGS AT KCMX. EXPECT A BREAK IN THE SHOWERS AT KSAW
WHEN DRIER AIR ALOFT FILTERS IN LATE TONIGHT AND TUESDAY MORNING.
RAIN SHOWERS WILL CONTINUE TOMORROW AS THE LOW PRESSURE SYSTEM
CONTINUES TO INFLUENCE UPPER MICHIGAN.
&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST/...

LOW PRESSURE OVER EASTERN NEBRASKA WILL MOVE TO CENTRAL LAKE
SUPERIOR BY TOMORROW AFTERNOON. AHEAD OF THIS SYSTEM...GALES WILL
OCCUR OVER THE WEST HALF OF LAKE SUPERIOR. BEHIND THE LOW...GALES
ARE EXPECTED OVER THE EAST HALF OF LAKE SUPERIOR TOMORROW AFTN INTO
TUESDAY NIGHT. STRONG NORTHWEST WINDS TO 30 KNOTS WILL CONTINUE INTO
WEDNESDAY...BEFORE DIMINISHING WEDNESDAY NIGHT AS HIGH PRESSURE
BUILDS OVER THE UPPER GREAT LAKES.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
  GALE WARNING FROM 5 PM TUESDAY TO 8 AM EDT WEDNESDAY FOR
     LSZ248>250-266.

  GALE WARNING FROM 8 PM EDT /7 PM CDT/ THIS EVENING TO 8 AM EDT
     /7 AM CDT/ TUESDAY FOR LSZ162.

  GALE WARNING FROM 2 AM TUESDAY TO 6 AM EDT WEDNESDAY FOR LSZ264.

  GALE WARNING FROM 2 PM TUESDAY TO 8 AM EDT WEDNESDAY FOR LSZ265.

  GALE WARNING FROM 5 PM TUESDAY TO 5 AM EDT WEDNESDAY FOR LSZ244-
     245.

  GALE WARNING FROM 8 PM THIS EVENING TO 2 AM EDT WEDNESDAY FOR
     LSZ263.

LAKE MICHIGAN...
  GALE WARNING FROM 8 AM TUESDAY TO 2 AM EDT WEDNESDAY FOR LMZ221-
     248-250.

&&

SYNOPSIS...DJP
SHORT TERM...DJP
LONG TERM...JLB
AVIATION...DJP
MARINE...DJP
Hazardous weather outlook, Sep 6, 2:24 PM CST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
424 PM EDT MON SEP 6 2010

MIZ001>007-009>014-084-085-071200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
424 PM EDT MON SEP 6 2010 /324 PM CDT MON SEP 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDS TO NEAR 45 MPH ARE POSSIBLE TUESDAY EVENING FROM THE NORTHERN KEWEENAW
PENINSULA INTO NORTH CENTRAL UPPER MICHIGAN EAST OF MARQUETTE.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-071200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
424 PM EDT MON SEP 6 2010 /324 PM CDT MON SEP 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

EAST GALES ARE EXPECTED OVER WESTERN LAKE SUPERIOR TONIGHT INTO EARLY
TUESDAY MORNING. THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF
LAKE SUPERIOR TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NORTHWEST GALES ARE EXPECTED LATE TUESDAY AND TUESDAY
NIGHT...ESPECIALLY OVER CENTRAL LAKE SUPERIOR.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-071200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
424 PM EDT MON SEP 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOUTHWEST GALES ARE EXPECTED TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

In the hours before

Special weather statement, Sep 6, 11:10 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
110 AM EDT TUE SEP 7 2010

MIZ010>013-070545-
DELTA-DICKINSON-IRON-MENOMINEE-
1210 AM CDT TUE SEP 7 2010

...SIGNIFICANT WEATHER ALERT FOR DELTA...DICKINSON...IRON AND
MENOMINEE COUNTIES UNTIL 1245 AM CDT/145 AM EDT/...

AT 1206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
OF CRYSTAL FALLS TO 20 MILES NORTH OF MENOMINEE.  THESE STORMS WERE
MOVING NORTHEAST AT 40 MPH.

FREQUENT LIGHTNING...HEAVY RAIN...DIME SIZE HAIL AND WIND GUSTS UP
TO 30 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  WALLACE...
  ALPHA...
  BEWABIC STATE PARK...
  CRYSTAL FALLS...
  IRON MOUNTAIN...
  STEPHENSON...
  FORD RIVER...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

JLA

The radar

The Green Bay radar (KGRB), 118 km away, was scanning. The volume nearest the first event began at 05:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Menominee

When
September 6, 11:35 PM CST to 11:37 PM CST
Where
Menominee County, 0.99 mi ESE of Cedar River
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.412, -87.353

Hail was reported by the State Police trooper along Highway M-35.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260056.